MAUDE Adverse Event Report: MEDACTA INTERNATIONAL SA GMK EFFICIENCY IM ROD; SURGICAL INSTRUMENT FOR KNEE SURGERIES

MEDACTA INTERNATIONAL SA GMK EFFICIENCY IM ROD; SURGICAL INSTRUMENT FOR KNEE SURGERIES
Catalog Number 11.00004
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 12/17/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Batch review performed on 14 january 2019: lot 189924: (b)(4) items manufactured and released on 18-nov-2018.Expiration date: 2023-10-29.No anomalies found related to the problem.No anomalies found related to the semifinished component mat25149, (b)(4) pieces.Manufactured and this is the second event on this lot.To date, (b)(4) items of the same lot have been already sold without any similar reported event.Preliminary investigation performed by r&d product manager: from picture enclosed, it is possible to notice that the plastic sleeve of the im rod broke and detached from the metal bone.The broken part remained into the patient.The breakage occurred on the tip of the im rod and seems to have been caused by a torsional stress.The im rod broke during the attempt to remove it from the canal before performing the distal cut.It is possible that, after having inserted the rod into the canal and fix the distal cutting block on the bone through fixation pins, it was hard to remove the im rod due to some unknown form of restriction (for example presence of another medical device).In the attempt to remove the instruments, the surgeon applied a torsional torque on the rod, that was unexpected constrained, causing its breakage.As result of an internal mechanical test, all lots of the reference object of the complaint could be associated.At this time there is no indication of a lot specific issue or cause.A dedicated health hazard evaluation has been conducted.As result of this hhe no corrective action plan has been established.
 
Event or Problem Description
During the primary knee surgery, the plastic sleeve on the im rod broke while the surgeon was preparing to perform the distal cut on the femur.A piece of plastic fell into the patient's femoral canal and the surgeon was unable to retrieve it.There was a ten minute delay in the case and the surgery was completed successfully.
 
Additional Manufacturer Narrative
Clinical evaluation performed by medical affairs director: fracture of the plastic sheath of a single-use intramedullary rod during tka surgery.The femoral canal of this patient is extremely narrow in the medio-lateral direction, so probably the rod got stuck in the canal and was then twisted to retrieve it, which caused the fracture.The plastic material of the sheath is approved for surgical instruments, not for long term implantation, so the long-term consequences of having a small fragment in the femoral canal are not known.However, the fragment is in a sheltered location, no stresses and minimal fluid exposure, so the probability of a secondary adverse effect is likely to be low.The alternative would have been to undertake a major destructive operation to retrieve it.

Brand Name
GMK EFFICIENCY IM ROD
Common Device Name
SURGICAL INSTRUMENT FOR KNEE SURGERIES
Manufacturer (Section D)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, switzerland 6874
SZ  6874
MDR Report Key8253139
Report Number3005180920-2018-01094
Device Sequence Number1833094
Product Code LXH
UDI-Device Identifier07630030877377
UDI-Public07630030877377
Combination Product (Y/N)N
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 03/01/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/29/2023
Device Catalogue Number11.00004
Device Lot Number189924
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/17/2018
Supplement Date Received by Manufacturer12/17/2018
Initial Report FDA Received Date01/16/2019
Supplement Report FDA Received Date03/01/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;